Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 10, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 12, 2015, 8:59 PM CDT for 4 counties in Kansas. It was in force for 24 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 12, 2015, 8:59 PM CDT (01:59 UTC)
- Expired
- Apr 12, 2015, 9:23 PM CDT
- In force
- 24 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, KS, Cloud County, KS, Republic County, KS, Washington County, KS
The radar
The Grand Island radar (KUEX), 110 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 12, 9:07 PM CDT | HAIL 0.88 | 1 Wnw Agenda, KS | |
| Apr 12, 9:10 PM CDT | HAIL 0.75 | 3 Wnw Clyde, KS | PENNY SIZE HAIL WITH WIND GUSTS UP TO 50 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 2.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -361 J/kg
- Mixed-layer LCL
- 1112 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 232 m²/s²
- 0-3 km storm-relative helicity
- 268 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
633
WUUS53 KTOP 130159
SVRTOP
KSC027-029-157-201-130245-
/O.NEW.KTOP.SV.W.0010.150413T0159Z-150413T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
859 PM CDT SUN APR 12 2015
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CLAY COUNTY IN NORTH CENTRAL KANSAS...
CLOUD COUNTY IN NORTH CENTRAL KANSAS...
SOUTHEASTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...
SOUTHWESTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 945 PM CDT
* AT 856 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES WEST OF AGENDA TO 8 MILES NORTH OF GLASCO...
AND MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
AGENDA...CLYDE...AURORA...VINING...CLIFTON...PALMER...MILTONVALE
AND LINN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 3983 9754 3968 9703 3930 9745 3944 9794
3946 9794
TIME...MOT...LOC 0159Z 291DEG 26KT 3972 9750 3946 9778
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
178
WWUS53 KTOP 130211
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
911 PM CDT SUN APR 12 2015
KSC027-029-157-201-130245-
/O.CON.KTOP.SV.W.0010.000000T0000Z-150413T0245Z/
REPUBLIC-CLAY-CLOUD-WASHINGTON-
911 PM CDT SUN APR 12 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
WASHINGTON...NORTHEASTERN CLOUD...NORTHWESTERN CLAY AND SOUTHEASTERN
REPUBLIC COUNTIES UNTIL 945 PM CDT...
AT 909 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM AGENDA TO 9 MILES WEST OF AURORA...AND MOVING EAST AT
30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
CLYDE...AURORA...VINING...CLIFTON...PALMER AND LINN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 3947 9773 3978 9738 3968 9703 3938 9736
TIME...MOT...LOC 0211Z 291DEG 26KT 3969 9739 3943 9768
HAIL...1.00IN
WIND...60MPH
$$565 WWUS53 KTOP 130223 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 923 PM CDT SUN APR 12 2015 KSC027-029-157-201-130232- /O.CAN.KTOP.SV.W.0010.000000T0000Z-150413T0245Z/ REPUBLIC-CLAY-CLOUD-WASHINGTON- 923 PM CDT SUN APR 12 2015 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WASHINGTON... NORTHEASTERN CLOUD...NORTHWESTERN CLAY AND SOUTHEASTERN REPUBLIC COUNTIES IS CANCELLED... THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE THUNDERSTORMS. LAT...LON 3947 9773 3978 9738 3968 9703 3938 9736 TIME...MOT...LOC 0222Z 291DEG 26KT 3966 9729 3940 9758 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 6:33 PM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, Apr 12, 6:33 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 633 PM CDT Sun Apr 12 2015 ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Monday) Issued at 309 PM CDT SUN APR 12 2015 Earlier today, a cluster of thunderstorms and associated wake low tracked eastward across northeast Kansas, developing gusty winds up to 45 mph behind the decaying showers. This lead to temporary clearing skies along the Interstate 70 corridor, a stable airmass lingering, and a hindrance on additional convection forming until the cold front arrives this evening. A stable layer of stratocumulus has lifted back over much of the CWA, keeping temperatures down in the 60s with the exception of mostly clear skies towards Concordia's area where temps have made it to the middle 70s. Focus for this evening turns to the north and west as a northern stream shortwave trough shifts southeast towards the central plains, surging the cold front into the north central portions of the CWA between 8 PM and 10 PM. The cold front is expected to enter the Topeka area around midnight. This will provide the first area of convergence for convection along the boundary during the late evening. The second area to monitor is the dryline across western Kansas and associated southern stream wave lifting northeast towards the panhandle region tonight. High resolution models are fairly consistent in 60 degree dewpoints lifting ahead of boundary this afternoon, increasing mixed layer cape in excess of 2000 J/KG. These models also develop isolated convection ahead of the dryline in south central and central Kansas, tracking eastward towards the CWA after 8 PM. Instability weakens further east, with the favorable conditions situated over north central areas with mixed layer CAPE progged around 1500 J/KG and effective shear near 50 kts. Therefore, we may see a few broken lines of storms tracking east and southeast through the overnight period. A few embedded updrafts would be capable of marginally severe hail and damaging winds. Total rainfall amounts are widespread between a quarter and an inch. Convection clears out before sunrise Monday morning with gusty north winds at 10 to 15 mph throughout the day. Stratus deck quickly clears southeast with the system while weak cool advection brings highs down a few degrees around 70. .LONG TERM...(Monday Night through Sunday) Issued at 309 PM CDT SUN APR 12 2015 Surface high pressure continue to slide eastward into the upper midwest with forecast area on the southwest side through Tuesday. Upper low lifting out of Big Bend will slowly spread clouds and eventually precipitation up from the south, the timing of which differs somewhat with EC faster than the NAM or GFS for the daytime hours. Better consensus on bringing rain into the area overnight and moving slowly eastward through the day on Wednesday. Lows in the 40s with highs in the 60s anticipated given cloud cover and precipitation chances. GFS suggests a break in rain chances overnight Wednesday night but with proximity of larger scale upper low drawing closer and influences of low level jet will keep precipitation chances in place. Sensible weather forecast for the Thursday through Sunday period is highs in the 70s with lows in the 40s and 50s, with several chances for rain and possibly isolated thunder as upper low continues to spin over Arizona and shortwave trof passes to the north along the US/Canadian border. Passage of the northern wave reinforces a frontal boundary somewhere across the Central Plains, before progressing east and giving the upper low a better chance of starting an eastward progression. Both the EC and the GFS depicting a larger upper trof dropping southward into the plains late weekend, giving the southern system a bit of a push to move it out of our area. Despite decent model consistency still think there is much time until then for features to shift and could change sensible weather by late in the period. An unsettled week with increasing uncertainty with time. && .AVIATION...(For the 00Z TAFs through 00Z Monday Evening) Issued at 633 PM CDT SUN APR 12 2015 For the 00z TAFs, VFR conditions will continue through early this evening ahead of scattered showers and thunderstorms that are expected to track eastward across the region this evening and overnight. MVFR cigs/vis will be likely at times with the stronger storms but soundings show ceilings rapidly improving back to VFR conditions once the precipitation has ended. Southerly winds will quickly veer to the northwest tonight as a cold front tracks through area with VFR conditions prevailing through the day on Monday. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Bowen LONG TERM...67 AVIATION...Hennecke
Hazardous weather outlook, Apr 12, 3:12 PM CDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 312 PM CDT SUN APR 12 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-132015- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 312 PM CDT SUN APR 12 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP NORTH AND WEST OF THE AREA ALONG A COLD FRONT...TRACKING INTO NORTH CENTRAL KANSAS AFTER 8 PM THIS EVENING. THESE STORMS WILL SPREAD SOUTH AND EAST INTO THE EVENING AND OVERNIGHT PERIOD...IMPACTING ALL OF NORTHEAST AND EAST CENTRAL KANSAS AFTER 10 PM. A FEW THUNDERSTORMS ARE CAPABLE OF PRODUCING MARGINALLY SEVERE HAIL AND DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE RANGELAND FIRE DANGER INDEX IS FORECAST TO REACH THE VERY HIGH CATEGORY IN MAINLY NORTH CENTRAL KANSAS MONDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
In the hours before
Special weather statement, Apr 12, 7:54 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
754 PM CDT SUN APR 12 2015
KSZ008-130130-
REPUBLIC-
754 PM CDT SUN APR 12 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REPUBLIC COUNTY...
THROUGH 830 PM CDT...A CLUSTER OF THUNDERSTORMS WILL MOVE EAST AT 25
MPH ACROSS PORTIONS OF NORTHERN REPUBLIC COUNTY. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS ARE
CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH
AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
REPUBLIC...COURTLAND AND SCANDIA.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 4000 9742 3974 9788 3974 9794 3998 9794
4001 9788
TIME...MOT...LOC 0054Z 269DEG 22KT 4002 9775 3979 9817Local storm report, Apr 12, 8:29 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
829 PM CDT SUN APR 12 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM HAIL 2 SE COURTLAND 39.76N 97.87W
04/12/2015 E0.88 INCH REPUBLIC KS PUBLIC
&&
BYRNELocal storm report, Apr 12, 8:48 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
848 PM CDT SUN APR 12 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 PM TSTM WND GST 8 N MORROWVILLE 39.96N 97.16W
04/12/2015 E60 MPH WASHINGTON KS TRAINED SPOTTER
OCCASIONAL GUSTS TO 60 MPH
&&
BYRNEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 7:54 PM CDT | Special Weather Statement | TOP | Republic | 36 min |
| Apr 12, 8:13 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 47 min |
| Apr 12, 8:37 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 38 min |
| Apr 12, 9:08 PM CDT | Special Weather Statement | TOP | Marshall | 37 min |
| Apr 12, 9:33 PM CDT | Special Weather Statement | TOP | Marshall | 27 min |
| Apr 12, 9:39 PM CDT | Special Weather Statement | TOP | Clay | 36 min |
| Apr 12, 9:55 PM CDT | Special Weather Statement | TOP | Nemaha | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.